Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 9, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 17, 2017, 12:33 PM PST for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 17, 2017, 12:33 PM PST (20:33 UTC)
- Expired
- Feb 17, 2017, 3:30 PM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Barbara County, CA
The radar
The Los Angeles radar (KVTX), 42 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854
WGUS56 KLOX 172033
FFWLOX
CAC083-172330-
/O.NEW.KLOX.FF.W.0009.170217T2033Z-170217T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
1233 PM PST FRI FEB 17 2017
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
East Central Santa Barbara County in southwestern California...
* Until 330 PM PST
* At 1230 PM PST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Flash flooding is
occurring or expected to begin shortly.
* Some locations that will experience flooding include...
Rey Burn Area...Gibraltar Reservoir...Santa Ynez River...
Old Man Mountain...and Highway 154 near San Marcos Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3464 11944 3444 11944 3447 11966 3451 11983
3459 11979 3465 11959
$$
kittell2 follow-up statements
061
WGUS76 KLOX 172131
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
131 PM PST FRI FEB 17 2017
CAC083-172330-
/O.CON.KLOX.FF.W.0009.000000T0000Z-170217T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-
131 PM PST FRI FEB 17 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PST FOR
EAST CENTRAL SANTA BARBARA COUNTY...
At 122 PM PST, Doppler radar and automated rain gauges continue to
indicate heavy rain failing over the area. Several gauges have
received around 3 inches of steady rain over the last 3 hours. Flash
flooding is likely occuring or will begin shortly. Mud and Debris
flows are likely in and around the Rey Burn area. Mountain roads
will likely experience flooding making them impassable in low-lying
areas.
Some locations that will experience flooding include...
the Rey Burn Area, Gibraltar Reservoir, Santa Ynez River, Old Man
Mountain, Paradise Road and Highway 154 near San Marcos Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3464 11944 3444 11944 3447 11966 3451 11983
3459 11979 3465 11959
$$
Kittell010
WGUS76 KLOX 172328
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
328 PM PST FRI FEB 17 2017
CAC083-172335-
/O.EXP.KLOX.FF.W.0009.000000T0000Z-170217T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-
328 PM PST FRI FEB 17 2017
...THE FLASH FLOOD WARNING FOR CENTRAL SANTA BARBARA COUNTY WILL
EXPIRE AT 330 PM PST...
Although moderate rain continues, the heavy rain has ended in
central Santa Barbara County. Hourly rainfall rates are now under a
third of an inch per hour and flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures.
LAT...LON 3464 11944 3444 11944 3447 11966 3451 11983
3459 11979 3465 11959
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 10:52 AM PST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 17, 10:52 AM PST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1052 AM PST Fri Feb 17 2017
Updated Aviation and Marine Discussions
.SYNOPSIS...
A strong trough of low pressure off the Central California Coast
will move over the region through Saturday bringing gusty winds
and rain and mountain snow. Rain, heavy at times will move over
the area today as the storm system's cold front move over the
region. Weak ridging aloft will establish on Sunday, then a series
of trough of low pressures will move ashore through midweek next
week.
&&
.SHORT TERM...(TDY-SUN)
Rainfall totals over two inches are already observed in the
mountains along the Santa Barbara South Coast. Expecting the
heaviest rain in Santa Barbara County now through early afternoon,
in Ventura County beginning at around 10am through later in the
afternoon and in LA County from early afternoon into the evening.
Numerous sites have reported wind gusts in excess of 40 mph with
Grapevine Peak gusting to 65+ mph. Conditions will change rapidly
during this storm, likely necessitating short fused warnings.
*** From Previous Discussion ***
The latest infrared imagery shows a strong upper- level trough of
low pressure currently centered near 38N and 133W, or about 880
miles west-northwest of Los Angeles. A diffluent flow pattern is
seen easily developing off the California Coast early this morning
as the storm is starting to intensify. The surface low
circulation sits just ahead of the upper-level trough center. With
diffluent flow aloft and the strong lifting taking place, the
surface low will deepen and intensify as it moves towards the San
Francisco Bay through this evening.
Isolated thunderstorms remain a threat areawide as deep lift
through the atmosphere should steepen lapse rates. Rainfall rates
are starting to approach a quarter-inch per hour this morning as
the diffluent area approaches Point Conception. Rainfall rates
should pickup through this morning as the instability and deep
lift punches in. Satellite passes offshore indicate 0.50 inch per
hour rainfall rates occurring offshore and these rates should
intensify by at least a factor of two as orographic lift comes
into play and the storm system interacts with the terrain.
A flash flood watch remains in effect from 7 am pst this morning
through Saturday morning for Santa Barbara, Ventura and Los
Angeles Counties. A tightening surface gradient will develop
through sunrise as the surface low center nudges closer to the
area. Strong southerly flow will bring gusty and potentially
damaging winds to all areas of Southwest California. Wind
headlines remain mostly intact, except a few tweaks were made to
start times. Southerly winds will interact with the topography to
enhance lift through today as the flow upslopes into the
Transverse Mountains. QPF values remain between two and six
inches for coastal and valley areas with up to five to ten inches
across the foothills and mountains. South-facing slopes will see
the highest precipitation totals across the area.
Snow levels between 7500 to 8000 feet this morning will gradually
fall through Saturday morning to between 5000 and 5500 feet. A
winter storm warning remains in effect from 7 am pst this morning
through Saturday morning. Snow amounts will really start to add up
after this afternoon as colder air aloft punches in. One foot to
two feet of snow is possible above 8000 feet with this storm
system. Local amounts up to three feet cannot be ruled out on
favored high mountain peaks. Snow amounts between 6000 and 7500
feet will likely range to between six and twelve inches.
The cold front with the system will move west to east over the
region between late this morning through this evening. The front
will exit Los Angeles County just after sunset. A showery weather
pattern will linger into Saturday night and the potential for
isolated thunderstorms will linger as the 500 mb cold pocket
moves over the area. Showers with isolated thunderstorms remain in
the forecast for some areas into Saturday evening.
Weak ridging should build in for Sunday and the area should dry
out.
.LONG TERM...(MON-THU)
Another system will approach the Central Coast between Sunday
night and Monday, then drift southward into Tuesday while losing
its punch. The best chance of rainfall looks to be for the Central
Coast where the best mositure is.
Models are still waffling for the pattern for mid-to-late week
next week, but model trends suggest troughing along the Central
California Coast between Tuesday night and Wednesday. With most
time and effort paid to the short-term, forecast remains
consistent for now.
&&
.AVIATION...17/1830Z.
At 18Z, there was no inversion or marine layer at KLAX.
Moderate confidence in general flight categories and wind speeds
today, but occasional lower cats are likely during brief heavier
downpours. There is a 20 percent chance of a thunderstorm at any
TAF site through Saturday. Low confidence in TAFS after 06z, as
CIGS should be above 030 but could be lower...and SE winds should
reform but very unsure of strength.
KLAX...Moderate confidence in SE winds 20+ KT through 21Z. There
is a chance that the ends briefly turn southwest 23-02Z, but also
a chance that they stay south to southeast. SE winds are likely
again after 03Z, but confidence is low as to strength. 40 percent
chance of 10+ KT. Moderate confidence in general flight cats, but
will likely see occasional and brief lower cats. 20 percent chance
of thunderstorms later tonight through Saturday.
KBUR...Moderate confidence in general flight cats, but
will likely see occasional and brief lower cats. 20 percent chance
of thunderstorms later tonight through Saturday.
&&
.MARINE...17/900 AM.
...Very Dangerous Conditions Today...
A very dangerous storm system will bring strong SE winds, very
steep seas, low visibility due to rain, and thunderstorms to the
area today. Wind gusts to 52 KT has already been reported at the
Cape San Martin buoy (46028)...and gusts to 45 KT are expected at
times everywhere today. Channels and passages between islands
will likely see locally enhanced winds. This is a dangerous
situation, as such winds will create very steep seas exceeding 10
feet. These winds will weaken tonight but will remain gusty at
times with steep seas likely lingering. Expect Small Craft
Advisories (SCA) to follow the Gale Warnings tonight into
Saturday. Gusty NW winds should form quickly NW of San Nicolas
Island Saturday night and Sunday. High confidence in a moderately
large west to northwest long period swell building in Saturday and
Sunday as well...which will create dangerous breaking waves near
shore.
Moderate confidence of thunderstorms forming over the coastal
waters this afternoon through Saturday...but confidence is low in
terms of timing and severity.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 10 PM PST Sunday for zones
34-35-39>41-87. (See LAXCFWLOX).
Wind Advisory in effect until 4 PM PST this afternoon for
zones 34-36-39. (See LAXNPWLOX).
High Wind Warning in effect until 4 PM PST this afternoon for
zones 35-549-550. (See LAXNPWLOX).
Flash Flood Watch in effect through Saturday morning for
zones 35-36-38>41-44>46-52>54-59-87-88-547-549-550. (See LAXFFALOX).
High Wind Warning in effect until 10 PM PST this evening for
zones 37-38-51-52. (See LAXNPWLOX).
Wind Advisory in effect until 7 PM PST this evening for zones
40-41-44-45-547. (See LAXNPWLOX).
High Wind Warning in effect until 7 PM PST this evening for
zones 46-87-88. (See LAXNPWLOX).
Winter Storm Warning in effect until 11 AM PST Saturday for
zones 53-54. (See LAXWSWLOX).
Wind Advisory in effect until 10 PM PST this evening for zone
59. (See LAXNPWLOX).
PZ...Gale Warning in effect until 4 PM PST this afternoon for
zones 645-670-673. (See LAXMWWLOX).
Gale Warning in effect until 9 PM PST this evening for zones
650-655-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(SUN-THU)
High surf will impact area beaches Sunday and create hazards in
the surf zone.
&&
PUBLIC...Hall/jld
AVIATION...Kittell
MARINE...Kittell
SYNOPSIS...Hall
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 5:02 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 12 hr |
| Feb 17, 7:47 AM PST | Areal Flood Advisory | LOX | San Luis Obispo | 6 hr |
| Feb 17, 9:27 AM PST | Areal Flood Advisory | LOX | Los Angeles, Ventura | 3 hr |
| Feb 17, 12:17 PM PST | Areal Flood Advisory | LOX | Ventura | 8 hr |
| Feb 17, 12:24 PM PST | Areal Flood Advisory | LOX | Los Angeles | 12 hr |
| Feb 17, 1:16 PM PST | Flash Flood Warning | LOX | Ventura | 3 hr |
| Feb 17, 2:07 PM PST | Small Craft Advisory | LOX | 43 hr | |
| Feb 17, 2:23 PM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Feb 17, 3:56 PM PST | Flash Flood Warning | LOX | Ventura | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.